The Extremal Function for Bipartite Linklessly Embeddable Graphs


An embedding of a graph in 3-space is linkless if for every two disjoint cycles there exists an embedded ball that contains one of the cycles and is disjoint from the other. We prove that every bipartite linklessly embeddable (simple) graph on n ≥ 5 vertices has at most 3n - 10 edges, unless it is isomorphic to the complete bipartite graph K3,n-3.

This is a preview of subscription content, access via your institution.


  1. [1]

    R. Bacher and Y. Colin de Verdière: Multiplicités des valeurs propres et transformations étoile-triangle des graphes, Bulletin de la SociétéMathématique de France123 (1995), 101–117.

    MATH  Google Scholar 

  2. [2]

    B. Bollobás, P. A. Catlin and P. Erdős: Hadwiger’s conjecture is true for almost every graph, Europ. J. Combin. 1 (1980), 195–199.

    Google Scholar 

  3. [3]

    Y. Colin de Verdière: Sur un nouvel invariant des graphes et un critère de pla- narité, J. Combin. Theory Ser. B50 (1990), 11–21.

    MathSciNet  Article  Google Scholar 

  4. [4]

    W. Fernandez de la Vega: On the maximum density of graphs which have no subtractions to K s, Discrete Math. 46 (1983), 109–110.

    Google Scholar 

  5. [5]

    K. Hendrey and D. R. Wood: The extremal function for Petersen minors, J. Combin. Theory Ser. B131 (2018), 220–253.

    MathSciNet  Article  Google Scholar 

  6. [6]

    G. Kalai, E. Nevo and I. Novik: Bipartite rigidity, Trans. Amer. Math. Soc.368 (2016), 5515–5545.

    MathSciNet  Article  Google Scholar 

  7. [7]

    A. V. Kostochka: The minimum Hadwiger number for graphs with a given mean degree of vertices, Metody Diskret. Analiz.38 (1982), 37–58 (in Russian).

  8. [8]

    A. V. Kostochka: A lower bound for the product of the Hadwiger numbers of a graph and its complement, Combinatorial analysis 8 (1989), 50–62 (in Russian).

  9. [9]

    A. V. Kostochka and N. Prince: On K s,t minors in graphs with given average degree, Discrete Math.308 (2008), 4435–4445.

    MathSciNet  Article  Google Scholar 

  10. [10]

    D. Kühn and D. Osthus: Forcing unbalanced complete bipartite minors, Europ. J. Combin.26 (2005), 75–81.

    MathSciNet  Article  Google Scholar 

  11. [11]

    L. Lovász and A. Schrijver: A Borsuk theorem for antipodal links and a spectral characterization of linklessly embeddable graphs, Proc. Amer. Math. Soc.126 (1998), 1275–1285.

    MathSciNet  Article  Google Scholar 

  12. [12]

    W. Mader: Homomorphiesätze für Graphen, Math. Ann.178 (1968), 154–168.

    MathSciNet  Article  Google Scholar 

  13. [13]

    R. McCarty: The Extremal Function and Colin de Verdière Graph Parameter, arXiv:1706.07451.

    Google Scholar 

  14. [14]

    E. Nevo: Embeddability and stresses of graphs, Combinatorica27 (2007), 465–472.

    MathSciNet  Article  Google Scholar 

  15. [15]

    N. Robertson, P. D. Seymour and R. Thomas: Sachs’ linkless embedding conjecture, J. Combin. Theory Ser. B64 (1995), 185–227.

    MathSciNet  Article  Google Scholar 

  16. [16]

    H. Sachs: On a spatial analogue of Kuratowski’s theorem on planar graphs - an open problem, Proceedings of a Conference held in Lagow, Poland, February 10–13, 1981, Lecture Notes in Mathematics, Vol. 1018, Springer-Verlag, Berlin, 1983.

  17. [17]

    H. Sachs: On spatial representation of finite graphs, Colloquia Mathematica So-cietatis János Bolyai, 37. Finite and infinite sets, (eds. A. Hajnal, L. Lovász and V. T. Sos), North-Holland, Budapest 1984, 649–662.

    Google Scholar 

  18. [18]

    M. Tait: The Colin de Verdière parameter, excluded minors, and the spectral radius, arXiv:1703.09732.

    Google Scholar 

  19. [19]

    R. Thomas and Y. Yoo: The extremal functions for triangle-free graphs with excluded minors, Europ. J. Combin.75 (2019), 1–10.

    MathSciNet  Article  Google Scholar 

  20. [20]

    A. Thomason: An extremal function for contractions of graphs, Math. Proc. Cambridge Philos. Soc.95 (1984), 261–265.

    MathSciNet  Article  Google Scholar 

  21. [21]

    A. Thomason: The extremal function for complete minors, J. Combin. Theory Ser. B81 (2001), 318–338.

    MathSciNet  Article  Google Scholar 

  22. [22]

    K. Wagner: Uber eine Eigenschaft der ebenen Komplexe, Math. Ann.114 (1937), 570–590.

    MathSciNet  Article  Google Scholar 

Download references


We would like to thank two anonymous referees for carefully reading the manuscript and for providing many helpful suggestions.

Author information



Corresponding author

Correspondence to Rose McCarty.

Additional information

Partially supported by NSF under Grants No. DMS-1202640 and DMS-1700157.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

McCarty, R., Thomas, R. The Extremal Function for Bipartite Linklessly Embeddable Graphs. Combinatorica 39, 1081–1104 (2019).

Download citation

Mathematics Subject Classification (2010)

  • 05C35
  • 05C10
  • 05C83